Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 142, NWS Grand Forks, ND

August 29, 2024Grand Forks County, Steele County, Traill County, North Dakota; Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 29, 2024, 3:13 AM CDT for Grand Forks County, Steele County, Traill County, North Dakota; Polk County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2024, 3:13 AM CDT (08:13 UTC)
Expired
Aug 29, 2024, 4:00 AM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Polk County, MN, Grand Forks County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 17 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2577 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:59 PM CDT, 3 hours 14 minutes earlier. Its key messages:

  • There is a level 2 out of 5 risk for severe weather over parts of eastern North Dakota this evening and overnight, with the main hazards being hail up to 1 inch and wind gusts to 60 mph.
Area forecast discussion, Aug 28, 11:59 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1159 PM CDT Wed Aug 28 2024

.KEY MESSAGES...

- There is a level 2 out of 5 risk for severe weather over parts
  of eastern North Dakota this evening and overnight, with the
  main hazards being hail up to 1 inch and wind gusts to 60
  mph.

&&

.UPDATE...
Issued at 1159 PM CDT Wed Aug 28 2024

Storms continue to push east from the Sheyenne into the Red
River Valley, with some cells still pushing severe criteria.
While this activity is expected to weaken as it moves into the
RRV, additional storms have already started to develop again
over central ND and will move east as the low level jet
transitions into our CWA after midnight. Still could see some
impacts from elevated hail and perhaps even some wind gusts
getting to the ground, but heavy rain may be the main problem
especially with additional cells expected to move over areas
that have already received heavy rain this evening.

UPDATE
Issued at 955 PM CDT Wed Aug 28 2024

Thunderstorms from central ND starting to approach our western
counties. There has been an overall weakening trend as the cells
move into less instability. However, will continue to monitor a
storm in Stutsman county that has a history of nickel sized hail
and has shown a sharp cloud top cooling trend on IR satellite.
There is also the possibility of a second round of storms firing
along the nose of the low level jet, as the HRRR and several of
the other CAMs indicate. That does not occur until after 06Z but
should tap into some pretty rich moisture further south and
could still bring some strong to severe impacts after midnight.
Heavy rain will also be a problem with the slow movement of
storms, training cells, and PWATs over 1.7 inches moving east
into our area.

UPDATE
Issued at 637 PM CDT Wed Aug 28 2024

Storms have developed along the Missouri River to our west, but
have been very slow to move east so far. CAMs like the HRRR that have
been doing best on initiation have the convection getting into
our western counties around 04 or 05Z, and given motion so far
on the storms, this seems fairly reasonable. Some cells are
trying to get going in northeastern ND, but pretty capped and
only 25 kts of shear. Will keep an eye on the lead activity as
it gets going.

&&

.DISCUSSION...
Issued at 244 PM CDT Wed Aug 28 2024

...Synopsis...
The main 500mb low continues to slowly spin over north central
Montana, which will keep the strongest upper level winds over
western North Dakota tonight. At the surface, there are two
lows, one over south central Saskatchewan and the other over
western South Dakota. In between these lows, there is a cold
front extending from north to south. Since there is not much to
push this front eastward tonight (the upper flow almost
parallels the front), it is only expected to reach eastern North
Dakota by sunrise Thursday. Strong to severe storms are
expected along this boundary (and the low level jet) by late
this evening into the overnight hours. This boundary may still
lie somewhere east of the Red River Valley on Thursday
afternoon, which could spawn another round of strong to severe
storms. After this, the weather turns quieter again.

...The severe weather threat tonight...

The best moisture surge so far today has been from eastern
South Dakota into south central North Dakota, where dewpoints
are in the mid 60s to low 70s and precipitable water values are
up to 1.3 inches. CAPE is building quite nicely across this same
area, but 700mb temperatures of +10 to +12C have created an
initial cap. The latest CAMs are showing storms breaking out
along the frontal boundary somewhere between Bismarck and Minot
in the 6 to 7 pm time frame, where they would initially be
supercells. For most of the CAMs, this activity would remain to
the west of this FA until 10 pm or so.

In the 10 pm to 1 am time frame, the low level jet kicks up to
the 50 to 60 knot range. Initially (around 10 pm), this jet is
more focused into an area just east of Bismarck. By 1 am it
focuses more into east central or northeast North Dakota, and by
4 am into northwest Minnesota. This would provide the best
support for keeping storms around during the late evening and
overnight time period, when the storms may be more multicellular
or linear. If this occurs, strong winds may be the main hazard,
with isolated hail as well. The high precipitable water values
are also a concern, but the storms do look to be progressive.
Therefore think heavy rain rates are likely, but unless storms
train over the same areas, flooding type rainfall is less
likely. Would expect some weaker storm activity to be lingering
on Thursday morning, which may play into the severe weather
potential for the afternoon. Right now, the SPC Day 2 severe
weather outlook highlights a marginal risk (level 1 out of 5)
mainly east of the Valley.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1159 PM CDT Wed Aug 28 2024

First round of convection will be ongoing for the ND airports at
the start of the TAF period. A second round will move through
after the first round during the overnight period, with some
weakening as it moves east. TAF sites will see VCTS/VCSH or
prevailing thunder through most of the rest the night and into
tomorrow morning. Some MVFR ceilings will come along with the
thunderstorm activity, and some fog isn't completely out of the
question but will be mixed in with the thunderstorms and showers
and hard to pinpoint exactly where. Some improvement for most
sites by the end of the period. Winds will shift from the east
and southeast to the southwest, then west and northwest with
gusts to 25 kts by the end of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...JR
DISCUSSION...Godon
AVIATION...JR
Hazardous weather outlook, Aug 28, 9:30 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
930 PM CDT Wed Aug 28 2024

NDZ014-015-024-026-028-038-049-052-300230-
Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-Sargent-
930 PM CDT Wed Aug 28 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

There is a level 2 out of 5 risk for severe weather over parts of
eastern North Dakota overnight, with the main hazards being hail
up to ping pong balls and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>005-007-008-013>015-022-027-029-NDZ006>008-016-027-029-030-
039-053-054-300230-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-Towner-
Cavalier-Pembina-Eastern Walsh-Grand Forks-Steele-Traill-Cass-
Richland-Western Walsh-
930 PM CDT Wed Aug 28 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

There is a level 1 out of 5 risk for severe weather over parts of
eastern North Dakota overnight, with the main hazards being hail
up to ping pong balls and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ006-009-016-017-023-024-028-030>032-040-300230-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
930 PM CDT Wed Aug 28 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

Scattered strong thunderstorms expected across the region. The
main hazard will be lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...Level 2 out of 5 Severe Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Special weather statement, Aug 28, 10:08 PM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1008 PM CDT Wed Aug 28 2024

NDZ028-038-290415-
Griggs ND-Barnes ND-
1008 PM CDT Wed Aug 28 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN GRIGGS AND BARNES
COUNTIES THROUGH 1115 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Spiritwood Lake, or 12 miles northeast of
Jamestown, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Valley City, Wimbledon, Sanborn, Hannaford, Oriska, Dazey, and
Rogers.

This includes Interstate 94 in North Dakota between mile markers 272
and 303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4733 9847 4735 9799 4733 9799 4732 9796
      4724 9796 4724 9784 4679 9774 4679 9844
      4698 9844 4698 9847
TIME...MOT...LOC 0307Z 257DEG 28KT 4703 9848

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JR
Special weather statement, Aug 29, 12:36 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1236 AM CDT Thu Aug 29 2024

NDZ006-007-014-015-290615-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
1236 AM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BENSON...SOUTHERN
TOWNER...SOUTHWESTERN CAVALIER AND NORTHWESTERN RAMSEY COUNTIES
THROUGH 115 AM CDT...

At 1235 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leeds, or 25 miles northwest of Devils Lake, moving northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cando, Leeds, Bisbee, Starkweather, Brinsmade, Harlow, and Alsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4837 9952 4837 9949 4844 9949 4869 9938
      4864 9863 4811 9926 4816 9962
TIME...MOT...LOC 0535Z 211DEG 35KT 4828 9938

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Aug 29, 1:15 AM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
115 AM CDT Thu Aug 29 2024

NDZ006-007-290715-
Towner ND-Cavalier ND-
115 AM CDT Thu Aug 29 2024

...STRONG THUNDERSTORMS WILL IMPACT TOWNER AND WESTERN CAVALIER
COUNTIES THROUGH 215 AM CDT...

At 114 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of York to near Starkweather.
Movement was north at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cando, Munich, Bisbee, Rocklake, Clyde, Alsen, and Wales.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 9952 4900 9838 4854 9876 4854 9897
      4841 9897 4837 9949
TIME...MOT...LOC 0614Z 193DEG 33KT 4842 9958 4852 9888

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Aug 29, 1:44 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
144 AM CDT Thu Aug 29 2024

NDZ038-039-290730-
Barnes ND-Cass ND-
144 AM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS AND
NORTHEASTERN BARNES COUNTIES THROUGH 230 AM CDT...

At 143 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tower City, or 16 miles east of Valley City, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tower City, Page, Buffalo, Oriska, Erie, Wheatland, and Embden.

This includes Interstate 94 in North Dakota between mile markers 301
and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4680 9740 4685 9786 4722 9774 4715 9720
TIME...MOT...LOC 0643Z 205DEG 24KT 4693 9766

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Aug 29, 2:20 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
220 AM CDT Thu Aug 29 2024

NDZ006-014-015-024-290800-
Eddy ND-Benson ND-Towner ND-Ramsey ND-
220 AM CDT Thu Aug 29 2024

...STRONG THUNDERSTORMS WILL IMPACT BENSON...SOUTHERN TOWNER...
WESTERN RAMSEY AND NORTHWESTERN EDDY COUNTIES THROUGH 300 AM CDT...

At 220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near York to near Emrick. Movement was east at
40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cando, Leeds, Maddock, Fort Totten, Minnewaukan, Sheyenne, and
Oberon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4837 9984 4837 9949 4846 9949 4857 9897
      4772 9897 4768 9930 4785 9930 4785 9981
TIME...MOT...LOC 0720Z 250DEG 35KT 4832 9963 4756 9963

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Spender
Special weather statement, Aug 29, 3:05 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
305 AM CDT Thu Aug 29 2024

NDZ027-029-030-290845-
Steele ND-Traill ND-Grand Forks ND-
305 AM CDT Thu Aug 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRAND FORKS...
NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES THROUGH 345 AM
CDT...

At 305 AM CDT, Doppler radar was tracking a strong thunderstorm near
Golden Lake, or 33 miles southwest of Grand Forks, moving northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grand Forks, Thompson, Northwood, Hatton, Golden Lake, Finley, and
Emerado.

This includes Interstate 29 between mile markers 120 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4746 9785 4781 9785 4801 9707 4764 9702
TIME...MOT...LOC 0805Z 244DEG 34KT 4766 9767

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Spender

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:08 PM CDTSpecial Weather StatementFGFBarnes67 min
Aug 28, 10:21 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs39 min
Aug 28, 10:54 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele66 min
Aug 28, 11:54 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill66 min
Aug 29, 12:36 AM CDTSpecial Weather StatementFGFRamsey39 min
Aug 29, 12:41 AM CDTSevere Thunderstorm WarningFGFBenson49 min
Aug 29, 1:02 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass43 min
Aug 29, 1:15 AM CDTSpecial Weather StatementFGFTowner60 min
Aug 29, 1:44 AM CDTSpecial Weather StatementFGFCass46 min
Aug 29, 2:20 AM CDTSpecial Weather StatementFGFBenson40 min
Aug 29, 3:05 AM CDTSpecial Weather StatementFGFGrand Forks40 min
Aug 29, 3:34 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Traill56 min
Aug 29, 5:09 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele51 min
Aug 29, 7:10 AM CDTAreal Flood AdvisoryFGFGrand Forks, Steele, Traill4 hr
Aug 29, 8:37 AM CDTFlash Flood WarningFGFGrand Forks5 hr
Aug 29, 4:45 AM CDTSevere Thunderstorm WarningFGFNorman, Pennington, Polk, Red Lake45 min
Aug 29, 5:22 AM CDTFlash Flood WarningFGFPolk4 hr
Aug 29, 5:24 AM CDTSevere Thunderstorm WarningFGFPolk, Red Lake51 min
Aug 29, 6:07 AM CDTSpecial Weather StatementFGFClearwater38 min
Aug 29, 10:58 AM CDTSpecial Weather StatementFGFRed Lake32 min
Aug 29, 1:54 PM CDTSpecial Weather StatementFGFWadena36 min
Aug 29, 2:29 PM CDTSpecial Weather StatementFGFOtter Tail16 min
Aug 29, 4:47 PM CDTSpecial Weather StatementFGFHubbard28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.